Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Sioux Falls, SD

May 10, 2005Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2005, 10:33 PM CDT for Jackson County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 10:33 PM CDT (03:33 UTC)
Expired
May 10, 2005, 11:00 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110334
SVRFSD
MNC063-110400-
/O.NEW.KFSD.SV.W.0079.050511T0333Z-050511T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1100 PM CDT

* AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES SOUTHWEST OF ALPHA...OR ABOUT NEAR
  SPIRIT LAKE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALPHA AROUND 1100 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO QUARTER SIZE 
NEAR SPIRIT LAKE. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486

$$

SCHUMACHER
3 follow-up statements
000 
WWUS53 KFSD 110349
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT TUE MAY 10 2005

MNC063-110400-
/O.CON.KFSD.SV.W.0079.000000T0000Z-050511T0400Z/
JACKSON MN-
1048 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR
JACKSON COUNTY...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ALPHA...OR ABOUT
8 MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN...
  SOUTH OF INTERSTATE 90 THROUGH 1100 PM CDT

LARGE HAIL IS POSSIBLE WITH THIS STORM.  GO TO A PLACE OF SHELTER.

LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486

$$

SCHUMACHER
000 
WWUS53 KFSD 110350 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT TUE MAY 10 2005

MNC063-110400-
/O.CON.KFSD.SV.W.0079.000000T0000Z-050511T0400Z/
JACKSON MN-
1048 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR 
SOUTHEAST JACKSON COUNTY...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF ALPHA...OR ABOUT
8 MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN...
  SOUTH OF INTERSTATE 90 THROUGH 1100 PM CDT

LARGE HAIL IS POSSIBLE WITH THIS STORM.  GO TO A PLACE OF SHELTER.

LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486

$$

SCHUMACHER
000 
WWUS53 KFSD 110356
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT TUE MAY 10 2005

MNC063-110405-
/O.EXP.KFSD.SV.W.0079.000000T0000Z-050511T0400Z/
JACKSON MN-
1056 PM CDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY EXPIRES AT 1100
PM CDT...

THE STORM HAS EXITED THE COUNTY THEREFORE THE STORM WILL BE ALLOWED 
TO EXPIRE AT 1100 PM CDT.

LAT...LON 4350 9519 4350 9493 4351 9486 4369 9486

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 10, 8:00 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT TUE MAY 10 2005

.DISCUSSION...
WL ISSUE AN EARLY DISCUSSION AS WE MAY NOT HAVE TIME LATER. SFC
WMFNT HAS STALLED BETWEEN OMAHA AND TECAMEH. BOTH THE LATEST RUC AND
NAM MODEL DATA SHOW THE WMFNT NOT MAKING A LOT OF FUTHER PROGRESS
NWD...HOWEVER IT MAY PINWHEEL IN A SW TO NE ORIENTATION AFT
MIDNIGHT...THEREFORE MOVG SLIGHTLY NWD AGAIN LATE TONIGHT JUST S OF
STORM LAKE. ATTM...WE HAVE ACCAS SHRA/TS DEVELOPING SW TO E OF SIOUX
FALLS...ASSOCIATED WITH THE H85 FRONT AND CONVERGENCE ZONE. BELIEVE
THE TORNADO WATCH ISSUED EARLIER BY SPC WAS A GOOD CALL FOR THE SRN
PART OF THE FSD FA...AS WIND SHEAR IS TREMENDOUS THRU 3 KM. HOWEVER
MOVG N AND NW OF THE WMFNT...THE E TO NE FETCH BECOMES QUITE DEEP
WHICH WL HINDER SVR ACTIVITY. SFC BASED RUC CAPES ARE OVER 1000 J/KG
IN THE KSUX TO KSLB AREA...AND THIS IS THE AREA WHERE ANY SFC BASED
CONVECTION HAS THE BEST CHC OF GOING THROUGH ABOUT 04Z TO 05Z. 02Z
TO 03Z WL BE THE FOCUS POINT IN THAT AREA WHERE THE GREATEST WIND
SHEAR INTERESECTS WITH THE GREATEST INSTABILITY.  THE NW HALF OF THE
FSD FA MAY ONLY SEE SCT SHRA TONIGHT...NOT A LOT OF ACTIVITY.

.PREV DISCUSSION...
ACTIVE WEATHER PATTERN IN THE NEAR TERM WITH THE POTENTIAL FOR HEAVY
RAIN AND SEVERE WEATHER...AND ADDITIONAL THUNDERSTORMS EARLY NEXT
WEEK. CURRENT SURFACE ANALYSIS DEPICTS A WARM FRONT DRAPED ACROSS
CENTRAL NEBRASKA LIFTING NORTH. AT 20Z...WARM FRONT WAS JUST NORTH
OF OMAHA AND COLUMBUS. 20Z OAX SOUNDING INDICATED STRONG CAP IN
PLACE...SO WILL TAKE A WHILE YET BEFORE STORMS FIRE. IF STORMS ARE
ABLE TO GET GOING...EXPECT SEVERE THREAT TO BE CONTAINED TO SOUTHERN
PORTION OF THE CWA IN THE VICINITY OF THE FRONT.  MAIN THREAT WILL
BE SUPERCELLS PRODUCING HAIL...WITH AN ENHANCED TORNADO THREAT ON
AND JUST NORTH OF THE FRONT.

AREA BECOMES STUCK IN A SQUEEZE PLAY ON WEDNESDAY BETWEEN HIGH
PRESSURE SYSTEM BUILDING IN FROM THE NORTH...WITH A LOW PRESSURE
SYSTEM TO THE SOUTH. PRESSURE GRADIENT TIGHTENS THROUGHOUT THE DAY
ON WEDNESDAY AND WINDS WILL INCREASE TO NEAR ADVISORY CONDITIONS.
EXPECT STRONGEST WINDS ALONG NORTHERN PORTION OF CWA...BUT WILL
FORGO ISSUING A WIND ADVISORY UNTIL AREA CAN BE BETTER DEFINED.
GOOD MOISTURE ADVECTION IN WARM SECTOR OF THE LOW WITH THE FLOW
STREAMING IN FROM THE GULF. EXPECT HEAVY RAIN TO DEVELOP WEDNESDAY
NIGHT ACROSS PORTIONS OF THE AREA...AS MOISTURE IS LIFTED AS IT RUNS
INTO THE WEDGE OF COOLER AIR LOCKED OVER THE AREA. TWO MAIN AXIS OF
HEAVY RAIN ARE DEPICTED IN THE MODELS...ONE WITH THE THUNDERSTORMS
IN THE WARM SECTOR AND THE OTHER WITH THE FRONTOGENESIS AXIS ACROSS
NORTHERN PORTIONS OF THE CWA.  HAVE SENT OUT AN ESFFSD FOR
SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA WHERE GROUND IS FAIRLY
SATURATED....WILL POSSIBLY UPDATE TO A FLASH FLOOD WATCH ONCE AREA
AFFECTED BECOMES MORE CLEARLY DEFINED.

NEXT SYSTEM TO AFFECT THE AREA ON SATURDAY MORNING AS A COLD FRONT
ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE HUDSON BAY SLIDES
THROUGH THE AREA CREATING THE POTENTIAL FOR SCATTERED SHOWERS ACROSS
NORTHEAST PORTIONS OF THE CWA. BEHIND THE FRONT...CANADIAN HIGH
PRESSURE BUILDS INTO THE AREA PROVIDING A BRIEF REPRIEVE TO THE
ACTIVE WEATHER. TEMPERATURES WILL REMAIN BELOW NORMAL ON
SATURDAY...BUT WILL WARM TO NORMAL LEVELS ON SUNDAY AND MONDAY AHEAD
OF A LOW PRESSURE SYSTEM GATHERING STEAM IN THE WEST. LOW PRESSURE
SYSTEM APPROACHES THE AREA MONDAY NIGHT CREATING THE POTENTIAL FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS LINGERING INTO TUESDAY.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT
Hazardous weather outlook, May 10, 5:55 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT TUE MAY 10 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
555 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE POSSIBLE FROM ABOUT 7 PM TO AROUND
MIDNIGHT TONIGHT...MAINLY ALONG AND SOUTH OF A BON HOMME COUNTY
SOUTH DAKOTA TO SPENCER IOWA LINE. IN ADDITION CLOSER TO THE WARM
FRONT...AN ISOLATED TORNADO CANNOT BE RULED OUT FROM EXTREME
NORTHEAST NEBRASKA...EASTWARD TO THE SIOUX CITY METRO AREA AND
OVER TOWARD STORM LAKE IOWA. LARGE HAIL TO THE SIZE OF GOLF BALLS
AND WIND GUSTS TO 65 MPH ARE ALSO POSSIBLE IN ANY SEVERE ACTIVITY
THIS EVENING.

FLOODING...
THUNDERSTORMS THAT DEVELOP THIS EVENING OVER NORTHWEST IOWA MAY
PRODUCE LOCALLY HEAVY RAIN OVERNIGHT.  THE HEAVY RAIN MAY PRODUCE
LOCALIZE FLOODING...ESPECIALLY IN PORTIONS OF NORTHWEST IOWA
WHICH RECEIVED HEAVY RAIN THIS WEEKEND. THE GREATEST THREAT FOR
HEAVY RAIN WILL BE AFTER EVENING...SOUTH OF A LINE FROM
VERMILLION TO SPIRIT LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL END WEDNESDAY MORNING IN NORTHWEST
IOWA.  THERE WILL THEN BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
THE AREA THROUGH WEDNESDAY. NONE OF THESE STORMS ARE EXPECTED TO
BE SEVERE.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS EXTREME
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA
ON WEDNESDAY NIGHT.  WHILE NONE OF THESE STORMS ARE EXPECTED TO
BE SEVERE...HEAVY RAIN MAY AGAIN BE POSSIBLE.  IF HEAVY RAIN DOES
DEVELOP...FLASH FLOODING WILL BE POSSIBLE ON WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM ALONG AND SOUTH OF
YANKTON SOUTH DAKOTA TO SPENCER IOWA

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 10, 9:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             1 E VIBORG              43.17N 97.06W
05/10/2005  0.88 INCH        TURNER             SD   PUBLIC

&&

GH
Local storm report, May 10, 9:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             6 E IRENE               43.08N 97.04W
05/10/2005  0.88 INCH        CLAY               SD   TRAINED SPOTTER

0924 PM     HAIL             2 SW VIBORG             43.15N 97.11W
05/10/2005  1.00 INCH        TURNER             SD   EMERGENCY MNGR

&&

GH
Local storm report, May 10, 9:58 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             CENTERVILLE             43.12N 96.96W
05/10/2005  0.88 INCH        TURNER             SD   TRAINED SPOTTER

0955 PM     HAIL             ASHTON                  43.31N 95.79W
05/10/2005  0.88 INCH        OSCEOLA            IA   PUBLIC

&&

GH
Local storm report, May 10, 10:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             SIBLEY                  43.40N 95.74W
05/10/2005  0.88 INCH        OSCEOLA            IA   TRAINED SPOTTER

1005 PM     HAIL             6 E WAKONDA             43.01N 96.99W
05/10/2005  1.00 INCH        CLAY               SD   AMATEUR RADIO

1008 PM     HAIL             5 N BERESFORD           43.15N 96.78W
05/10/2005  0.88 INCH        LINCOLN            SD   AMATEUR RADIO

&&

GH
Local storm report, May 10, 10:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HAIL             SIBLEY                  43.40N 95.74W
05/10/2005  0.75 INCH        OSCEOLA            IA   AMATEUR RADIO

&&

GH
Local storm report, May 10, 10:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             SPIRIT LAKE             43.42N 95.11W
05/10/2005  1.00 INCH        DICKINSON          IA   TRAINED SPOTTER

1028 PM     HAIL             3 W SPIRIT LAKE         43.42N 95.17W
05/10/2005  0.75 INCH        DICKINSON          IA   AMATEUR RADIO

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:45 PM CDTFlash Flood WarningFSDJackson, Nobles90 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.